3 Min Read
NEW YORK (Reuters Life!) - Chronic users of the painkiller acetaminophen are at a slightly increased risk for blood cancers, according to a U.S. study.
But the risk remains low and it is still uncertain what role the drug plays, the study, published in the Journal of Clinical Oncology, added.
Earlier work has shown that aspirin use might lower the odds of dying from colon cancer but increase the risk of bleeding ulcers, though the picture has been less clear about blood, or hematologic, cancers.
"A person who is age 50 or older has about a 1 percent risk in ten years of getting one of these cancers," said Emily White at the Fred Hutchinson Cancer Research Center in Seattle, who worked on the study.
"Our study suggests that if you use acetaminophen at least four times a week for at least four years, that would increase the risk to about 2 percent."
Noting that the current study was the first large prospective one on the issue, as opposed to individual case reports, she added that there's still no proof that acetaminophen causes cancer.
The new trials also need to be confirmed before being used in any treatment decision.
White and her team followed nearly 65,000 older men and women in Washington state, all free of any history of cancer, except skin cancer, at the start. At the outset, they asked participants about their use of analgesics over the previous ten years.
Over about six years on average, 577 people -- or less than 1 percent -- developed a hematologic cancer.
More than 9 percent of those, though, used high amounts of acetaminophen, compared to only 5 percent of those who didn't get sick.
After accounting for things such as age, arthritis and a family history of certain blood cancers, chronic acetaminophen users had nearly twice the risk of developing the diseases.
No other analgesics, including aspirin and ibuprofen, were tired to the risk of blood cancers.
White said it's still too soon to make any recommendations based on the study, adding that none of the painkillers is free of side effects.
"Long-term use of any over-the-counter drug might have adverse effects. You have to weigh the benefits against the risk of all the drugs," she added.
Reporting by Frederik Joelving at Reuters Health; editing by Elaine Lies